Valium is a prescription drug. It can have valuable, therapeutic effects. It can also have dangerous ones. When Valium is mixed with other substances, the results are unpredictable. Valium can harm rather than help.

What Is Valium?

Valium is a trade name for diazepam. Diazepam is a central nervous system depressant that can calm overactivity in the brain and body. When taken with a prescription and under medical supervision, diazepam is generally safe at relieving anxiety symptoms, inhibiting seizure activity, promoting sleep or preventing painful muscle spasms. This does not mean Valium is harmless.

When taken without a prescription, in larger doses than recommended, or in combination with other drugs, Valium becomes increasingly dangerous.

>>> READ THIS NEXT: Start with Detox

 

What Happens When You Mix Depressants?

When Valium is taken with other depressants — alcohol, opioids, anti-anxiety medications or sleeping pills — the risk of dangerous side effects increases. WebMD[1] shares, “Of all fatal overdoses from narcotic medications, nearly 30 percent also involved benzodiazepines, such as Xanax, Klonopin and Valium.”

Users may experience the following:

  • Decreased psychomotor coordination
  • Increased drowsiness or sedation
  • Increased confusion
  • Slowed respiration

These are the same signs and symptoms of overdose as taking too much Valium alone. However when Valium is combined with opioids or other depressants, these effects arrive sooner and more powerfully than expected. WebMD continues, “When patients take benzodiazepines along with narcotic painkillers such as OxyContin, Percocet and Vicodin, the mix lowers the threshold for an overdose.”

Blending tranquilizers with opioids is especially deadly, as both classes of drugs can heighten the risk of respiratory depression, a slow heart rate, extreme sedation, coma and death.
 

What Happens When You Mix Depressants and Stimulants?

Liquor and pillsIndividuals may take Valium to help them calm down after taking drugs that stimulate the central nervous system. But when you take Valium with stimulants like cocaine, meth and amphetamines, you expose yourself to adverse drug reactions.

Depressants do not cancel the effects of stimulants or vice versa.

They complicate and often increase the risks involved. The journal Medical Hypotheses[2] explains in great technical detail, but the summary is this: Taking diazepam with stimulants places great strain on the heart. It puts users at risk for heart damage, heart attack, and death. Users may be more susceptible to overdose and to other associated health problems.
 

Ending the Dangers of Drug Combinations

Black Bear Lodge at sunsetThe prospect of going through rehab and recovery can seem overwhelming. Recovery appears complicated enough when only one drug is involved. What do you do when you or a loved one takes multiple drugs? You call Black Bear Lodge at 706-914-2327. At Black Bear Lodge, we provide the support you need to overcome poly-drug abuse.

Our holistic treatment programs are individually tailored to your needs so you can recover safely at your own pace. Addiction is a complicated, challenging disease. Recovery doesn’t have to be the same. We encourage you to call our addiction treatment coordinators at any time. Find out how our recovery programs can help you find the health and hope you deserve.


Sources

[1] “Opioid Painkillers, Xanax or Valium a Deadly Mix.” Web MD. 15 Mar 2017. Web. Accessed 23 May 2017.

[2] “Dual intoxication with diazepam and amphetamine: this drug interaction probably potentiates myocardial ischemia.” Medical Hypotheses. 22 Feb 2007. Web. Accessed 23 May 2017.

All calls are private and confidential.